Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Baltimore/Washington

June 7, 2003Frederick County, Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 2:43 PM EDT for Frederick County, Montgomery County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2003, 2:43 PM EDT (18:43 UTC)
Expired
Jun 7, 2003, 5:00 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Frederick County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 40 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 071846
FFWLWX
MDC021-031-072100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS RE-ISSUED A

* FLASH FLOOD WARNING FOR
  MONTGOMERY COUNTY IN CENTRAL MARYLAND
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 500 PM EDT.

* AT 243 PM EDT...POCKETS OF MODERATE RAIN ARE CONTINUING...MAINLY
  OVER MONTGOMERY COUNTY. OFFICIALS REPORT 15 ROADS SHUT DOWN IN 
  FREDERICK COUNTY DUE TO HIGH WATER AND TWO ROADS CLOSED IN 
  MONTGOMERY. RAIN WILL BE TAPERING OFF THROUGH SUNSET. ADDITIONAL
  AMOUNTS SHOULD BE 1/2 INCH OR LESS. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ASPEN HILL...BALLENGER CREEK...DAMASCUS...FREDERICK...
  GAITHERSBURG...GERMANTOWN...GREEN VALLEY...MONTGOMERY VILLAGE...NEW
  MARKET...POOLESVILLE...ROCKVILLE...THURMONT...WALKERSVILLE AND
  BOYDS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3914 7745 3905 7706 3969 7733 3959 7753

$$
RDH
2 follow-up statements
000 
WGUS71 KLWX 072021
FFSLWX
MDC021-031-VAC059-600-072100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT SAT JUN 7 2003

...FLASH FLOOD WARNING CONTINUES FOR FREDERICK...MONTGOMERY...CITY OF
FAIRFAX AND FAIRFAX COUNTIES UNTIL 500 PM EDT...

AT 410 PM EDT...LAW ENFORCEMENT OFFICIALS IN FREDERICK COUNTY 
REPORTED AROUND 15 SECONDARY ROADS CLOSED DUE TO FLOODING CONDITIONS 
WITH HIGH WATER IN MANY LOCATIONS IN THE COUNTY. ISOLATED HIGH WATER 
PROBLEMS CONTINUE IN MONTGOMERY COUNTY AS WELL WITH HIGH WATER 
KEEPING A FEW SECONDARY ROADS CLOSED. IN FAIRFAX COUNTY 
VIRGINIA...HIGH WATER ALSO CONTINUES TO BE A PROBLEM WITH SOME 
ROADWAYS COVERED IN WATER WITH SMALL CREEKS AND STREAMS OUT OF THEIR 
BANKS. 

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT MUCH OF THE HEAVY RAINFALL HAS MOVED TO THE EAST OF FREDERICK 
AND MONTGOMERY COUNTIES. A NARROW BAND OF MODERATE TO AT TIMES HEAVY 
SHOWERS CONTINUES OVER THE CENTRAL PORTION OF FAIRFAX COUNTY MOVING 
SLOWLY EAST. 

WHILE THE HEAVY RAINFALL MAY HAVE ENDED...RUNOFF FROM EARLIER 
HEAVIER RAINFALL WILL CONTINUE TO CAUSE FLOODING PROBLEMS IN 
PORTIONS OF THE AREA. HIGH WATER WILL BEGIN TO RECEDE AS EVENING 
WEARS ON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

$$
MANNING
000 
WGUS71 KLWX 072113
FFSLWX
MDC031-072130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT SAT JUN 7 2003

...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY HAS EXPIRED...

AT 512 PM...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAS 
MOVED EAST OF THE AREA. RUNOFF FROM EARLIER HEAVY RAINFALL MAY CAUSE 
SOME ISOLATED PROBLEMS WITH HIGH WATER IN POOR DRAINAGE AREAS...BUT 
THE GREATEST RISK FOR FLOODING HAS ENDED.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:37 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 7, 2:37 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT SAT JUN 7 2003

.SHORT TERM TNGT THRU SUN...
MODERATE TO HVY PRECIP SHD BEGIN WINDING DOWN THIS EVENING. SFC WAVE
AND CDFNT PROGGED TO MOVE E OF CWA OVERNIGHT. WILL KEEP FFA GOING BUT
WILL TRIM OFF SOME OF THE WRN COUNTIES. BEST MOISTURE AND LIFT
ALREADY E OF THERE AND NOT MUCH GOING ON UPSTREAM.

WITH ALOT OF LOW LVL MOISTURE LEFT AND ONLY LGT WINDS EXPECTED...SHD
SEE SOME FOG FORM OVERNIGHT. HAVE INCLUDED IN GRIDS AND ZFP ALG WITH
SOME DZ.

NGM THROWS A MONKEY WRENCH INTO TMRWS FCST. IT PROGS THE FNT TO HANG
OUT JUST S OF CWA AND HOLDS ABUNDANT MOISTURE OVR THE SERN 1/2 THRU
MIDDAY. MOS POPS IN THE LKLY CAT. ETA AND GFS NOT BUYING INTO THIS.
ETA SHOWS SOME INSTABILITY OVR THE AREA DRG THE AFTN...BUT MOISTURE
IS SOMEWHAT LACKING. WILL KEEP A 20 POP GOING AND NOT MENTION YET.
LATER SHIFTS CAN RE-ASSESS.

RDH

.LATER PERIODS...OVRALL L/WV PTTN MUCH FLATTER THAN PRVS. HWVR...NO
PROLONGED RDGG TO SUPRESS WVS OF ENERGY...OR ITS MSTR.

H5 LOW TO PIVOT ACRS GRTLKS SUN NGT-MON. UPR JET DYNAMICS LOOK
FVRBL...SPPRTG GOING POPS FOR SUN NGT. WNDS TURN W/NW AS THIS SYSTM
DEPARTS...ALLWG STRNG ALBEIT BRIEF PD OF DRYING/DVM/RDGG FOR MON PM
INTO TUE. HI CLDS SHUD INCRS AGN LATE IN THE DAY..ESP W..AS NXT
SYSTM MV FM HI PLAINS MON AFTN TO GRTLKS BY TUE AFTN.

XTNDD...WUD LOVE TO CLR OUT /OR AT LEAST DRY OUT/ FCST FOR AT LEAST
ONE MORE DAY. HWVR...AFORMENTIONED SYSTM DRAGS CDFNT ACRS AREA BY
WED MRNG. FRNTL BNDRY THEN CAUGHT W-E IN UPR LVL FLW. PERSISTENT
BNDRY TO PROVIDE FOCUS FOR SHRA/TSRA. MSTR WL BE PRSNT AS WELL
/DEWPTS REASONABLY HIGH/. INSTAB MARGINAL THRUOUT.

WL TRY TO BREAK OUT A PD OF DRYNESS WED NGT-THU MRNG AS HIPRES
SFC-H8 NOSES IN ON BACK SIDE OF FNT. IF HIPRES TRENDS A BIT
STRNGR...THU MIGHT NOT BE A HALF BAD DAY. NOTED THIS THE CASE FOR
12Z GFS VS ITS 00Z RUN. OTRW...CHC FOR TSRA EXISTS THRU WKND...SPCLY
FRI-SUN. NO ONE DAY WL BE A WASHOUT...BUT ANY ONE OF EM LIABLE FOR
LOCAL QPF.

FEW CHGS TO GOING GRIDS OVRALL. TEMPS WL BE MORE JUNE-LIKE.

HTS

.LWX...
DC...FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001.
MD...FLOOD WATCH UNTIL 8PM FOR ZONES MDZ004>007...MDZ009>011.
VA...FLOOD WATCH UNTIL 8PM FOR ZONES VAZ036>042...VAZ050>056.
WV...NONE.
Hazardous weather outlook, Jun 7, 10:30 AM EDT, 4 hours 13 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY...
MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE
95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING.
ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS
ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW
LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS
SATURATED IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...
RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE...
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

END/46

In the hours before

Local storm report, Jun 7, 10:10 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT SAT JUN 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    KENSINGTON                MD   FLASH FLOOD
06/07/03   MONTGOMERY                     BEACH DR. CLOSED BETWEEN
                                          CONNECTICUT AVE AND
                                          STONEYBROOKE DR. REPORTED
                                          BY THE FIRE DEPARTMENT.
Local storm report, Jun 7, 11:31 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT SAT JUN 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    COLUMBIA                  MD   FLASH FLOOD
06/07/03   HOWARD                         SEVERAL ROADS...
                                          INCLUDING RTE 108...
                                          CLOSED BETWEEN COLUMBIA
                                          AND THE CARROLL COUNTY
                                          LINE. REPORTED BY THE
                                          POLICE DEPARTMENT.

1040 AM    LIBERTYTOWN               MD   FLASH FLOOD
06/07/03   FREDERICK                      STREET FLOODING.

1052 AM    VIENNA                    VA   FLASH FLOOD
06/07/03   FAIRFAX                        WOLFTRAP CREEK A FOOT AND
                                          A HALF ABOVE ROAD AT OLD
                                          COURTHOUSE ROAD. REPORTED
                                          BY SPOTTER.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:14 AM EDTFlash Flood WarningLWXHoward, Montgomery3 hr
Jun 7, 10:52 AM EDTFlash Flood WarningLWXCarroll, Frederick4 hr
Jun 7, 11:10 AM EDTFlash Flood WarningLWXHoward, Montgomery4 hr
Jun 7, 4:34 PM EDTFlash Flood WarningLWXHarford4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.